Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Exhaustion
Jul 5, 2004

Welcome Back! I hope you had a wonderful time and I am glad you are back safely. I realize that many suffer from the fatigue and exhaustion that is present in the setting of HIV (picking up on your lingo...cool, huh?)so, I must add myself to that ever so long list. I recently went to my physician about this matter. She ran my lab work, I was undetectable, t-cells were 575, my red blood cells were slightly low (3.8) but hemoglobin and hemocrit normal. Folic Acid, B-12, and Thyroid levels were all normal as well as my testosterone level. My physician felt confident there were no medical reasons for my fatigue, which I must stress is quite serious. We discussed depression. I confirmed that, in the last couple of months, I had been somewhat depressed. However, I felt it was impossible for the level of depression I am experiencing to be the cause of the level of exhaustion I am experiencing. In other words, I do not feel I am that depressed. Given this information, in your opinion, could it be mild depression causing severe exhaustion? Are there any other physiological indicators I should look into? Thanks so much!

Response from Dr. Frascino

Hello,

Wow, you mean I have my very own lingo? Kwel!

Diagnosing HIV fatigue can indeed by tricky and challenging like Castro Street on a Saturday Night! Although, I suppose that's more "tricky" than challenging (so to speak). The point is, like on Castro Street, there is often more than one thing happening simultaneously to create the overall effect. The key to getting your groove back is to identify as many of the components involved as possible and effectively confront each one.

So let's start with your depression. There's no doubt we virally-enhanced folks know the blues. Clinical studies show we are twice as likely to be depressed as our neggie counterparts. Let's face it: "Life with da virus can be depressin' and stressin'!" The major question is: Are you blue because you're beat or beat because you're blue? And perhaps most importantly, how do you beat the blues? Here's where an HIV-savvy doc and/or therapist/counselor can be worth his or her weight in idiotic insurance pre-authorization forms. There is no specific lab test to distinguish this, but your doc or therapist will know how to tease this situation apart and spot whether you've got a case of basic HIVer blues or an illness with depression-like symptoms, such as fatigue.

Your question states both, "I confirmed that, in the past couple of months, I had been somewhat depressed" and also "I do not feel I am that depressed" to cause the level of exhaustion you are experiencing. Either way, getting your depression evaluated and treated should be a first step and something you can do while searching for additional causes for your energy drain.

Other things to consider would include medication side effects. (Consider not only HIV meds, but all prescription and non-prescription products). Allergy meds that contain antihistamines, for example, can make you drowsy and fatigued. Inadequate sleep, rest, diet, and/or exercise are other commonly overlooked causes. An unrecognized infection, such as a low-grade chronic sinus infection, might also be a contributing factor.

OK, hopefully this information will give you some direction. Keep me posted if your zip remains zapped.

Good luck.

Dr. Bob


Previous
What about Provigil (energy booster)-is it addictive?
Next
FATIGUE, weakness and no appetite

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement